Medicine: Velvet Tongue

Many a patient who takes penicillin in lozenges or sprays shows a marked discoloration of the tongue; most U.S. doctors have blamed the disease rather than the cure. Following up the work of doctors in Britain and India, Dr. Samuel A. Wolfson of Los Angeles came to a different conclusion: he showed that penicillin itself causes blackening of the tongue, may even cause the growth of black "hairs" up to half an inch long. Fortunately, the disorder clears up automatically after penicillin treatment is ended.

In the current Journal of the American Medical Association, Dr. Wolfson describes a woman's tongue which had...

Want the full story?

Subscribe Now

Subscribe
Subscribe

Get TIME the way you want it

  • One Week Digital Pass — $4.99
  • Monthly Pay-As-You-Go DIGITAL ACCESS$2.99
  • One Year ALL ACCESSJust $30!   Best Deal!
    Print Magazine + Digital Edition + Subscriber-only Content on TIME.com

Learn more about the benefits of being a TIME subscriber

If you are already a subscriber sign up — registration is free!